Alert archive / Nebraska / Wind Chill Warnings in 2018
Wind Chill Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this wind chill warning at Jan 2, 2018, 2:52 AM MST for 7 counties in Nebraska; Goshen County, Wyoming. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 2, 2018, 2:52 AM MST (09:52 UTC)
- Expired
- Jan 2, 2018, 8:43 AM MST
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 144 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 3:45 AM MST | EXTR WIND CHILL -38 | Alliance, NE | |
| Jan 2, 4:53 AM MST | EXTR WIND CHILL -30 | Sidney, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WWUS45 KCYS 020952 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 252 AM MST Tue Jan 2 2018 ...DANGEROUS WIND CHILLS OCCURRING IN NEBRASKA PANHANDLE THIS MORNING... NEZ002-003-019>021-055-095-096-WYZ108-021600- /O.UPG.KCYS.WC.Y.0001.000000T0000Z-180102T1600Z/ /O.NEW.KCYS.WC.W.0001.180102T0952Z-180102T1600Z/ Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Cheyenne-North Sioux- South Sioux-Goshen County- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Brownson, Sidney, Harrison, Agate, and Torrington 252 AM MST Tue Jan 2 2018 ...WIND CHILL WARNING IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills occurring. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Nebraska Panhandle and Goshen County in southeast Wyoming. * WHEN...Now to 9 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$
1 follow-up statement
818 WWUS45 KCYS 021543 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 843 AM MST Tue Jan 2 2018 NEZ002-003-019>021-055-095-096-WYZ108-021645- /O.CAN.KCYS.WC.W.0001.000000T0000Z-180102T1600Z/ Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Cheyenne-North Sioux- South Sioux-Goshen County- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Brownson, Sidney, Harrison, Agate, and Torrington 843 AM MST Tue Jan 2 2018 ...WIND CHILL WARNING IS CANCELLED... The wind chill warning has been cancelled. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill warning went out at Jan 2, 1:12 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 2, 1:12 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
112 AM MST Tue Jan 2 2018
.SHORT TERM...(Today and tonight)
Issued at 115 AM MST Tue Jan 2 2018
Strong, but dry shortwave moving through eastern portions of the
CWFA this morning looks to be scouring out low level moisture.
Only location down in stratus this morning is around Scottsbluff.
Most of the low level moisture now is across Colorado, so do not
think we will be dealing with any fog this morning.
Are dealing with windchills though this morning. Seeing reports of
-20 or colder from Torrington east into the Panhandle. Alliance
has been reporting -35 windchills this morning. But this is the
only location showing windchills that cold. If any other stations
begin reporting any colder, may need to upgrade the advisory to
warning in spots.
It will be a breezy day today across the Panhandle behind that
shortwave. GFS 850mb winds increase to 40kts out there this
afternoon. Did go a little higher than guidance on windspeeds out
there today.
.LONG TERM...(Wednesday through Monday)
Issued at 115 AM MST Tue Jan 2 2018
Back to our normal pattern for most of the week with the arctic
boundary getting pushed eastward. West to northwest winds with
warming 700mb temperatures will provide some relief from the
bitterly cold temperatures we have been experiencing.
Next chance for any headlines appears to be Saturday night into
Sunday as our next cold front approaches from the west. GFS more
bullish on QPF/PoPs over the ECMWF. Certainly need the moisture so
hopefully the ECMWF comes more in line with the GFS as the event
draws closer.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 954 PM MST Mon Jan 1 2018
Watching a zone of low to midlevel cloudcover moving slowly east
across the southeastern corner of Wyoming into the Nebraska
Panhandle ahead of an approaching shortwave from the northwest. We
may see some adjustments to the Alliance and Sidney TAFs to
include IFR cloudcover, but will see how latest HRRR trends before
making any adjustments.
&&
.FIRE WEATHER...
Issued at 115 AM MST Tue Jan 2 2018
Minimal fire weather concerns with snowpack still in place across
southeast Wyoming and Nebraska Panhandle. Warming temperatures
each day with afternoon humidity well above critical levels. Next
chance for snow will be next weekend when another cold front moves
into the area Saturday night into Sunday. West to southwest winds
could get fairly strong ahead of this front Saturday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 9 AM MST this morning for WYZ108.
NE...Wind Chill Advisory until 9 AM MST this morning for NEZ002-003-
019>021-055-095-096.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...GCCHazardous weather outlook, Jan 1, 7:00 PM MST, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 700 PM MST Mon Jan 1 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 021400- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 700 PM MST Mon Jan 1 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT and TUESDAY A very cold airmass will remain in place for much of eastern Wyoming and all of the Nebraska Panhandle tonight. Wind chill values will drop to near 20 below zero late tonight across parts of the Nebraska Panhandle. Avoid prolonged exposure to these cold temperatures through early Tuesday. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT through SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed through Tuesday. WYZ103>106-109>117-021400- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 700 PM MST Mon Jan 1 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT and TUESDAY No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT through SUNDAY West to southwest winds will be on the increase Friday and Saturday. Wind prone areas of southeast Wyoming may see wind gusts to 60 mph Friday night and Saturday leading to an increased blowoff or blowover risk to light weight and high profile vehicles. .Spotter information statement... Spotter activation will not be needed through Tuesday.
In the hours before
Local storm report, Jan 2, 2:50 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
250 AM MST TUE JAN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM EXTR WIND CHILL ALLIANCE 42.10N 102.87W
01/02/2018 M-37 F BOX BUTTE NE ASOS
&&
RCOXNearby
Wind Chill Warnings in Nebraska, 2018Wind Chill Warnings in Wyoming, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.